I want to share my experience with a progesterone cream. I just returned from going to the emergency room with severe anxiety in which I felt for sure that I was going to die. (I have never had anxiety attacks and can usually function very well in any type of crisis. Neither, have I ever been to an emergency room!) From the emergency room I was able to see an MD who uses alternative therapies in her practice. Anyway,I have used a cream for three cycles and had noticed how my body was adjusting to this hormone. At the end of the third cycle I began to have very weird sensations and symptoms which included extreme anxiety, heart palpitations, a swirly sensation in my head, dizziness, jitteriness, and more. I worried whether to use the cream or quit. To make my long story shorter and more to the point, after talking to the doctor this morning my reaction to the progesterone cream might possibly be due to an up and down spiking. This last cycle, I had read that instead of rubbing the cream into the fatty areas of the body as I had done for the first two months, that one should rub it into the thin skinned areas. I began to do this this last cycle. Once I began to get these weird symptoms I was afraid to use the cream so began to be even more erratic in applying it. The doctor said that my body most likely could not handle the sudden surges and recommended that I use a smaller amount and on fatty areas. When I applied some on my stomach in her office I began to feel a shift occuring in my body almost immediately. I am writing to warn people that using a progesterone cream is not side effect free as I was led to believe by the literature. In my case, my body could not handle the effects of the hormone when applied on thin skinned areas. I would not want anyone to experience what I experienced. The extreme anxiety was the most awful thing. My heart goes out to anyone who experiences such anxiety on a regular basis. I knew mine was due to this hormone and am grateful that I was able to talk to a doctor who could recognize what was going on and could make some suggestions. Be careful.
Thanks so much for sharing your experience. I am VERY suspicious as to the effects of either the cream or the herbal additives in the cream I had used for 2 months. I have just been through the most harrowing month of my life. After a visit to the doctor, complaining of persistant stomach discomfort, bloating, distention and pain, a blood test revealed a high amylase level in my pancreatic enzymes. I was panicked to say the least! I was sent for a CTscan and then a HIDA scan. Thank God, both were normal, but what was causing the discomfort? I was already suspicious that it could have something to do with the progesterone cream or herbal additives and did a bit of research of my own. I found out that one of the additives, Dong Quai, can have the side effects of abdominal pain and bloating!!! Could it have affected my pancreatic enzyme levels? The thing is, I didn't have this pain or problem before using the progesterone cream w/herbal additives. I have been off of this particular cream for a month now and still am not 100% over this problem. I wonder if because I am so thin, and that I was applying it (of course) on thin skinned areas of my body, that it had such a bad effect on me. Nobody (doctors) seems to have an answer for that, but as I said, I'm suspicious. I return to my new GYN in 10 days and hope that she can be of more help to me. I will try using the progesterone cream which has no herbal additives, if my bloodwork indicates the need.
Vlaire, I wonder how you are feeling now. Please keep in touch.
Kat734, I am feeling much better though not 100 %. Still a bit jittery, but no way like before. The doctor I saw from the ER was someone who uses progesterone cream as well as other alternative remedies in her practice which I feel she prefers.(She was great! the kind of doctor I always hoped for but never thought existed.) The cream I was using did not have any herbs in it. She thought that applying the cream to the thin skin (which I hadn't been doing until this last cycle.) The first two cycles I used a cream, I applied it to fatty areas, like my stomach and thighs.And I wasn't having these symptoms. Then I read Lee's premenopause book and it said that they changed their recommendation on where to apply it and now women were to apply it to thin skin areas. So, I changed and began to have all these weird symptoms including anxiety which led to anxiety attacks. I didn't know what was happening.(At that time, I didn't suspect the cream) No where had I read that people had problems with the cream until I read your post with similiar symptoms. The doc thought that my body couldn't handle the sudden surge of the hormone when I applied it to thin skin areas. There were times when I put it on and I would immediately get a wave of sensation like nausea and I would rush to scrub the cream off. But then sometimes I would put a little cream on and feel better. I was totally confused. Should I apply the cream or not? The anxiety brought me to the ER (I thought I was going to die!)(Not mental anxiety with worry, this anxiety was totally separate from me but affected me completely. It was so strange. I never knew anything about anxiety attacks before. I figured they were something a highly stressed person had and I'm not that. I never suspected they could be totally physical. I don't usually go to doctors at all. She tested my thyroid, which was fine and suggests I have a physical (I haven't had one in 5 years -- which she said was reasonable) She told me that yes, I probably needed the hormone but to use very little. I am using about 1/2 a pea size or smaller and only at night. She also recommends using a cream from a compounding pharmacy which she has ordered for me. but haven't received. She said it is better quality and actually cheaper! But the OTC cream I was using was fine and I could use that if I wanted. Oh yes, she also told me that some women do feel anxiety on the cream. I can't remember if that was just during the adjustment stage and they were using too much. I called in a day or so after I saw her to tell her I still felt jittery (more than now but not as bad as before) and that was when I was told to only use the cream at night. She also suggested that perhaps some of these symptoms might just be new menopause symptoms. Anyway, besides the slight jitteriness which might be due to the fact that I have been afraid to eat much as my 5 year threw up on me a couple days ago!) I haven't been depressed at all. Even during my extreme anxiety due to using too much of the cream, I wasn't depressed which seemed strange to me. Shouldn't I be depressed if I thought I was going to die? Also, I am an occasional substitute teacher. On thursday, I loved all my students and felt them loving me back. Before using the cream, they were all horrible and I was the mean sub. So, you might try cutting back how much cream to use and apply it to fatty areas. See if that helps. It definitely helped me. I suspect that my body is weirded out from the wild surges of hormone this month. I look forward to a new cycle. I think you also posted that your body is sensitive to medication. Mine too. I don't take medicine. Only ibuprofin, or homeopathic rememdies. It just seems that if I use anything else I get side effects. I decided to try a progesterone cream because I read that it helped PMS symptoms like depression and irritability. (I was way more than "irritable") I wanted to be nice again! and happy! and not feel that my marriage/life was so awful that I wanted a divorce! Oh yes, the doctor also said that for me, she suggests that I not take a break from the cream but to use it all the time. She thought that would take care of the late cycle depression. That would be great. I do plan to go see her again within the next couple of cycles. She suggests testing a few hormones but was glad to rule out the thyroid, first. Take care. I hope some of this helps.
Yes, it does help. (Are you sure we are not sisters, separated at birth?) I, too, have read and re-read Dr. Lee's book on premenopause. It is very good, but I do find it somewhat confusing for my personal case. Let us know how this new plan of action is working for you and I'll keep you posted as to mine. Best of luck to you!
I didn't try that cream, was it over the counter or at a health food store? anyways, I have good luck with a combipatch which use for 1/2 of my cyle, my doctor said the meds flow into the skin on a consistent manner so there's no guessing.
I've been using it for about 3 years and I seem pretty regular with it.
I tried using that new pink thing, I experinced similar reaction you did with the cream, it was too much or something.
anyways, I use patches as they are dependable for medication, orally was not working for me, I did some rearch and found out that many people do not process meds orally especially this kind